Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 209, NWS Amarillo, TX

October 29, 2002Carson County, Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Oct 29, 2002, 7:31 PM CST for Carson County, Gray County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2002, 7:31 PM CST (01:31 UTC)
Expired
Oct 29, 2002, 8:00 PM CST
In force
29 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Carson County, TX, Gray County, TX

The radar

The Amarillo radar (KAMA), 60 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:03 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Oct 29, 3:03 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
303 PM CST TUE OCT 29 2002

SMALL AREA OF TSRA OVER FAR NORTHEAST NM THIS AFTERNOON SHOULD MOVE
OVER PORTIONS OF THE NORTHERN PANHANDLES THIS EVENING. STRONG COLD
FRONT MAKING SOUTHWARD PROGRESS OVER EASTERN COLORADO SHOULD REACH
THE NORTHWEST ZONES EARLY THIS EVENING AND EXIT THE SOUTHERN ZONES
SOMETIME AROUND 07Z-08Z.

EXPECT AXIS OF INSTABILITY OVER NORTHERN ZONES TO SUPPORT SCT TSRA
AS FRONT MOVES THROUGH. BRISK CAA WITH SOME MECHANICAL/ISENTROPIC
LIFT WILL ALLOW IFR STRATUS COUPLED WITH SOME BRIEF PRECIP WEDNESDAY
MORNING. SOME PRECIP MAY FALL AS -SN BUT MAINLY OVER THE NORTHERN
COUNTIES. SOME SUNSHINE POSSIBLE WEDNESDAY AFTERNOON BEFORE LOW
CLOUDS RETURN WEDNESDAY NIGHT/THURSDAY MORNING. MORNING MODELS SHOW
BETTER OMEGA FIELDS WEDNESDAY NIGHT SO WILL CONTINUE TO MENTION 20
POPS FOR -SN.

CAN NO LONGER IGNORE STRONG NORTHERN STREAM SHORTWAVE INDICATED BY
PAST SEVERAL RUNS FROM THE AVN ON FRIDAY. THIS SHOULD ALLOW
RE-ENFORCING COLD AIR TO REACH THIS PART OF THE SOUTHERN HIGH PLAINS
FRIDAY INTO SATURDAY SO WILL LOWER TEMPS A CATEGORY AND ADD MENTION
OF SOME SLIGHT CHANCE POPS FOR LATE IN THE WEEK. NO OTHER CHANGES TO
LATER PERIODS.

THANKS FOR COORD KLBB.

FCSTID = 13

AMARILLO    33 45 25 39 / 20 20 20 20
BEAVER      31 43 24 37 / 30 20 20 20
BOISE CITY  29 45 21 38 / 30 20 20 20
BORGER      32 44 25 37 / 30 20 20 20
BOYS RANCH  32 44 26 38 / 20 20 20 20
CANYON      33 45 26 40 / 20 20 20 20
CLARENDON   34 47 28 42 / 20 20 20 20
DALHART     31 45 23 38 / 30 20 20 20
GUYMON      30 44 23 36 / 30 20 20 20
HEREFORD    33 46 26 43 / 20 20 20 20
LIPSCOMB    32 44 25 38 / 30 20 20 20
SHAMROCK    35 47 28 42 / 20 20 20 20
WELLINGTON  36 48 30 44 / 20 20 20 20

.AMA...
TX...NONE.
OK...NONE.

SLATTERY
Hazardous weather outlook, Oct 29, 1:00 PM CST, 6 hours 31 minutes before
OKZ001>003-TXZ001>020-301215-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST TUE OCT 29 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A POLAR COLD FRONT IS EXPECTED TO MOVE THROUGH THE OKLAHOMA AND
TEXAS PANHANDLES THIS EVENING AND LATE TONIGHT. ISOLATED
THUNDERSTORMS COULD POSSIBLY DEVELOP FROM THE NORTHWEST TEXAS
PANHANDLE TO THE CENTRAL OKLAHOMA PANHANDLE AHEAD OF THE FRONT
EARLY THIS EVENING.  SOME LIGHT SNOW OR FLURRIES WILL BE POSSIBLE
AFTER THE COLD FRONT MOVES THROUGH LATER TONIGHT...BUT NO
ACCUMULATIONS ARE EXPECTED.

.SPOTTER ACTIVATION CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

A HARD FREEZE IS EXPECTED FOR PLACES WHICH HAVE NOT YET HAD A FREEZE
THIS SEASON ON THURSDAY MORNING AND AGAIN ON FRIDAY MORNING.

SCHNEIDER

In the hours before

Local storm report, Oct 29, 6:58 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CST TUE OCT 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    CHANNING                  TX   0.75 INCH HAIL
10/29/02   HARTLEY                        COVERING THE GROUND.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.